Dane County health officials warn of spike in overdoses
MADISON, Wis. (WMTV) - Hospitals and EMS providers in Dane County are reporting an increase in drug overdoses, according to Public Health Madison & Dane County (PHMDC).
Officials reported nine incidents over the past two days where EMS administered Narcan to patients overdosing, two of whom died.
Although the cause of the spike has not been determined, experts are theorizing drugs circulating in the area may be made with a different mixture of opiates or fentanyl, among other drugs.
“When we talk about overdose trends and statistics, it’s important to remember that every number represents a life. It represents someone’s brother, friend, daughter, or neighbor,” Madison Mayor Satya Rhodes-Conway said.
Health officials want community members to keep the following points in mind when dealing with potential overdose situations.
- Look out for the classic signs of an overdose.
- Pale and sweaty skin
- Blue tinted lips and fingertips
- Slow or irregular breathing
- Difficult or unable to wake up
- If you think someone is overdosing, call 911
- Never use street drugs alone
- Call Never Use Alone at 800-484-3731
- Stay connected with friends and family who use drugs
- Test drugs for fentanyl
- Carry Narcan and prepare to administer it multiple times.
- Obtain fentanyl test strips and Narcan from the Syringe Services Program.
- Reach out to the Behavioral Health Resource Center of Dane County at (608) 267-2244.
Anyone concerned with the recent uptick in overdoses can sign up for PHMDC’s overdose spike alerts.
Click here to download the NBC15 News app or our NBC15 First Alert weather app.
Copyright 2023 WMTV. All rights reserved.